Alert archive / South Carolina / Fire Weather Watches in 2021

Fire Weather Watch 3, NWS Wilmington, NC

May 7, 20216 counties in North Carolina; 8 counties in South Carolina

NWS Wilmington, NC issued this fire weather watch at May 7, 2021, 3:30 PM EDT for 6 counties in North Carolina; 8 counties in South Carolina. It took effect at May 8, 2021, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 7, 2021, 3:30 PM EDT (19:30 UTC)
In effect from
May 8, 2021, 8:00 AM EDT
Expired
May 8, 2021, 6:53 AM EDT
In force
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS82 KILM 071930
RFWILM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wilmington NC
330 PM EDT Fri May 7 2021

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
080800-
/O.NEW.KILM.FW.A.0003.210508T1200Z-210509T0000Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
330 PM EDT Fri May 7 2021

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Wilmington has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Saturday morning through Saturday evening.

* Affected Area...In North Carolina, Robeson, Bladen, Columbus, 
  Inland Pender, Coastal Pender, Inland New Hanover, Coastal New 
  Hanover, Inland Brunswick and Coastal Brunswick. In South 
  Carolina, Marlboro, Darlington, Dillon, Florence, Marion, 
  Williamsburg, Coastal Horry, Inland Georgetown, Coastal 
  Georgetown, Central Horry and Northern Horry.

* Winds...West 5 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 27 percent.

* Impacts...Conditions conducive for rapid fire growth. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
341 
WWUS82 KILM 080715
RFWILM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wilmington NC
315 AM EDT Sat May 8 2021

SCZ017-023-024-032-033-039-054>056-058-059-080815-
/O.CAN.KILM.FW.A.0003.210508T1200Z-210509T0000Z/
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
315 AM EDT Sat May 8 2021

...FIRE WEATHER WATCH IS CANCELLED OVER SOUTH CAROLINA...

The National Weather Service in Wilmington has cancelled the Fire
Weather Watch.

A Fire Danger Statement is still in effect for today.

$$

NCZ087-096-099-105>110-082000-
/O.CON.KILM.FW.A.0003.210508T1200Z-210509T0000Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-
315 AM EDT Sat May 8 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY
FOR...

* Affected Area...In North Carolina, Robeson, Bladen, Columbus, 
  Inland Pender, Coastal Pender, Inland New Hanover, Coastal New 
  Hanover, Inland Brunswick and Coastal Brunswick.

* Winds...West 5 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 26 percent.

* Impacts...Conditions conducive for rapid fire growth. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
658 
WWUS82 KILM 081053
RFWILM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wilmington NC
653 AM EDT Sat May 8 2021

NCZ087-096-099-105>110-081200-
/O.CAN.KILM.FW.A.0003.210508T1200Z-210509T0000Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-
653 AM EDT Sat May 8 2021

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY...

The National Weather Service in Wilmington has cancelled the Fire
Weather Watch.

A Fire Danger Statement is still in effect for today.

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this fire weather watch went out at May 7, 3:15 PM EDT, 15 minutes earlier.

Area forecast discussion, May 7, 3:15 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
315 PM EDT Fri May 7 2021

.SYNOPSIS...
Breezy and dry conditions will continue into Saturday as high
pressure sinks to our southwest. A weak warm front lifts across
the area on Sunday turning winds to the southwest. A cold front
will bring the chance for rain Monday night followed by a
midweek cooldown. Rain chances late Thursday will be followed by
a breezy and cooler weekend.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A high amplitude upper level disturbance continues to move through
the Carolinas this afternoon with most models indicating the trough
base moving through later this afternoon into the evening, which
should effectively wind down the chances for showers and
thunderstorms. The latest high resolution model forecasts have the
precipitation becoming very isolated in nature until mid evening.
Based on previous reports and the cold temperatures aloft, small
hail through the evening is possible.

Once the trough moves through, an upper level ridge of high pressure
takes control of the weather heading into Saturday and Saturday
night. With cooler and drier air in place between an increasing
surface pressure gradient, Saturday's forecast will be seasonable
with highs in the mid to upper 70s with relative humidity in the 20
to 30 percent range and wind gusts into the 25 to 30 mph range.
Those burning outdoors should use extreme caution Saturday with the
dry and windy weather.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Wind turns to the southwest on Sunday both in response to high
pressure strengthening offshore but also the approach of a cold
front from the northwest. As the two surface features work together
to tighten the gradient the afternoon will turn out breezy but the
increasing dewpoints will help to minimize fire weather concerns.
Cloud cover will increase on Monday with rain chances increasing
soon thereafter, most of it falling Monday night (though it may not
be much given non-favorable diurnal timing paired with low amplitude
aloft).

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Quite a cooldown Tuesday and Tuesday night as a wedge of high
pressure sets up to our north. There are some timing
differences, but this setup stay in place on Wednesday even as
low pressure may start to develop off the GA/FL coast. A gradual
uptick in moisture is slated for the midweek period. There is a
window of opportunity for some drought-relieving rainfall as
this low turns up the coast roughly Wednesday night through
Thursday night. Unfortunately there is also the possibility that
the whole system remains suppressed to our south; not quite the
accepted solution. Beyond this system the eastern trough
amplifies meaning a return of cooler, breezy weather that may
again aggravate the D0/fire weather concerns.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
A few short-lived showers will affect KFLO and KLBT in the very near
term. Some guidance is bringing them to the coast, esp NC but that
environment has been deeply overturned by thunderstorms so this
seems unlikely. Winds have swung north of west by outflow from these
storms but they will tend back to westerly. As far as flight
category all terminals should stay VFR for the entire period...at
worst LBT may dip to MVFR in a shower-induced visibility reduction
that will be very short-lived.

Extended Outlook...Predominantly VFR through Sunday with gusty
NW winds expected Sat and gusty S winds developing Sun. Cold
front approaches Monday with chance for sub-VFR conditions and
precipitation through early Tuesday.

&&

.MARINE...
Today through Saturday...Seas will gradually decrease from 3 to 5
feet to 2 to 4 feet heading into Saturday morning as an upper level
disturbance moves offshore and decreases weather influence. Some
isolated showers and thunderstorms are possible through this
evening, some of which could produce small hail. Offshore winds will
also decrease from the northwest at 15 to 20 kts to 5 to 15 kts.
Wind conditions increase Saturday afternoon from the southwest
between 15 and 20 kts with seas between 3 and 4 feet, which is
marginally hazardous for smaller water craft and inexperienced
mariners.

Sunday through Wednesday...
Veering and increasing winds on Sunday as both high pressure
strengthens offshore and a cold front approaches from the
northwest. Wind speeds remain below criteria but 6 ft short
period wind waves worth of an advisory seem likely. FROPA isn't
until Monday night so much of Monday still looks like a good
candidate for an advisory. By Tuesday morning winds will have
swung to the N or NE and begin to abate. Dominant wave heights
will be decreasing even as a very short period windshift chop
develops. E to NE winds continue into Wednesday as high pressure
builds in from the north.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ252-254-
     256.
     Small Craft Advisory until 3 AM EDT Saturday for AMZ250.

&&

SYNOPSIS...ILM
NEAR TERM...MCK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...MBB
MARINE...ILM
Hazardous weather outlook, May 7, 3:10 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
310 PM EDT Fri May 7 2021

NCZ087-096-099-081915-
Robeson-Bladen-Columbus-
310 PM EDT Fri May 7 2021

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increased fire danger is possible Saturday and again Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105-107-109-081915-
Inland Pender-Inland New Hanover-Inland Brunswick-
310 PM EDT Fri May 7 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increased fire danger is possible Saturday and again Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-081915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
310 PM EDT Fri May 7 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increased fire danger is possible Saturday and again Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-055-058-059-081915-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
310 PM EDT Fri May 7 2021

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increased fire danger is possible Saturday and again Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-081915-
Coastal Horry-Coastal Georgetown-
310 PM EDT Fri May 7 2021

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increased fire danger is possible Saturday and again Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ252-254-256-081915-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
310 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Sunday Night into Monday...
Small Craft Advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-081915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
310 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Sunday Night into Monday...
Small Craft Advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 7, 10:55 AM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 AM EDT FRI MAY 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             1 ESE OGDEN             34.26N  77.78W
05/07/2021  E1.00 INCH       NEW HANOVER        NC   PUBLIC

&&

EVENT NUMBER ILM2100033

MBB
Local storm report, May 7, 11:28 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1128 AM EDT FRI MAY 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             3 SW HAMPSTEAD          34.34N  77.73W
05/07/2021  E1.50 INCH       PENDER             NC   SOCIAL MEDIA

            SOCIAL MEDIA REPORT OF HAIL SOUTH SIDE OF HAMPSTEAD
            ~1.5 INCHES. HAIL STONE WAS AN AMALGAMATION OF SMALLER
            STONES.

&&

EVENT NUMBER ILM2100034

OLIVA
Local storm report, May 7, 11:38 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1138 AM EDT FRI MAY 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     HAIL             1 W LELAND              34.24N  78.02W
05/07/2021  E1.00 INCH       BRUNSWICK          NC   SOCIAL MEDIA

            1 INCH HAIL REPORT AT NORTH BRUNSWICK COUNTY HIGH
            SCHOOL CAMPUS

&&

EVENT NUMBER ILM2100035

OLIVA
Local storm report, May 7, 11:54 AM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1154 AM EDT FRI MAY 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             5 W BURGAW              34.56N  78.02W
05/07/2021  E1.50 INCH       PENDER             NC   SOCIAL MEDIA

            SOCIAL MEDIA POST FROM BUSINESS IS SOUTHERN WILLARD
            SHOWED HAIL STONE SLIGHTLY SMALLER THAN A TWO INCH
            CHALLENGE COIN.

&&

EVENT NUMBER ILM2100036

OLIVA
Local storm report, May 7, 12:29 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1229 PM EDT FRI MAY 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             ELIZABETHTOWN           34.62N  78.61W
05/07/2021  E2.00 INCH       BLADEN             NC   BROADCAST MEDIA

            PICTURE SHARED BY BROADCAST MEDIA OF HEN EGG SIZED HAIL
            IN ELIZABETHTOWN

&&

EVENT NUMBER ILM2100037

OLIVA
Local storm report, May 7, 1:13 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
113 PM EDT FRI MAY 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     MARINE TSTM WIND 32 SSE SURF CITY        33.99N  77.36W
05/07/2021  M48 MPH          AMZ270             NC   NDBC

&&

EVENT NUMBER ILM2100038

OLIVA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:47 AM EDTSmall Craft AdvisoryILM20 hr
May 7, 5:47 AM EDTSpecial Marine WarningILM28 min
May 7, 5:55 AM EDTSpecial Marine WarningILM20 min
May 7, 7:35 AM EDTSpecial Weather StatementILMRobeson55 min
May 7, 8:13 AM EDTSpecial Weather StatementILMBladen32 min
May 7, 8:26 AM EDTSpecial Weather StatementILMRobeson34 min
May 7, 8:41 AM EDTSpecial Weather StatementILMBladen64 min
May 7, 8:47 AM EDTSevere Thunderstorm WarningILMBladen28 min
May 7, 8:57 AM EDTSpecial Weather StatementILMBladen33 min
May 7, 9:06 AM EDTSevere Thunderstorm WarningILMBladen25 min
May 7, 9:28 AM EDTSpecial Weather StatementILMBladen47 min
May 7, 10:01 AM EDTSpecial Weather StatementILMNew Hanover, Pender59 min
May 7, 10:27 AM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover, Pender33 min
May 7, 10:41 AM EDTSpecial Marine WarningILM49 min
May 7, 11:31 AM EDTSpecial Marine WarningILM29 min
May 7, 3:44 PM EDTSpecial Weather StatementILMRobeson31 min
May 7, 3:59 PM EDTSpecial Weather StatementILMBrunswick61 min
May 7, 4:38 PM EDTSpecial Marine WarningILM37 min
May 7, 4:40 PM EDTSpecial Weather StatementILMNew Hanover20 min

Nearby

Fire Weather Watches in South Carolina, 2021Fire Weather Watches in North Carolina, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.